Can turmeric supplements cause liver damage? They are not among the supplements commonly know to cause liver injury, such as high-dose vitamin A, chaparral and others – which is why I was surprised to read this case report of a woman who suffered from autoimmune hepatitis after taking a turmeric supplement for almost a year. She had temporary liver damage but fortunately her liver enzymes (markers of liver injury) started decreasing after 1 month off turmeric and then returned to normal soon thereafter.
Typically, turmeric is thought to support and improve healthy liver function and for most people consuming it, the whole spice or powder shouldn’t pose any problem whatsoever — even in large quantities of many tablespoons per day. But in the supplement form of curcumin it appears that a small minority of people taking it suffer this side effect. A review of 35 research studies found that about 5% of patients taking a curcumin supplement may experience reversible elevation in liver enzymes. Usually once the supplement is discontinued then the liver enzymes return to normal. Also the longer one takes curcumin as a supplement, the higher the risk.
Therefore if you are taking curcumin for longer than one month consult with your doctor to make sure that it is safe to do so, and that your liver enzymes are being monitored if necessary. Turmeric should be used with caution by patients with liver or gallbladder disease, because studies show it can improve bile flow and stimulate emptying of the gallbladder. It should also be avoided by patients who are taking blood thinners (like Coumadin) because of its effects on blood clotting, and should be stopped 2 weeks before surgery for the same reason.
As with all herbs and supplements, turmeric is not totally benign and should be taken under the supervision of a qualified practitioner. That is the best way to take advantage of its incredibly powerful therapeutic and anti-inflammatory effects while being safe and avoiding adverse effects.